Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Collisions of random walks

Martin T. Barlow, Yuval Peres, and Perla Sousi

Full-text: Open access


A recurrent graph $G$ has the infinite collision property if two independent random walks on $G$, started at the same point, collide infinitely often a.s. We give a simple criterion in terms of Green functions for a graph to have this property, and use it to prove that a critical Galton–Watson tree with finite variance conditioned to survive, the incipient infinite cluster in $\mathbb{Z}^{d}$ with $d\ge19$ and the uniform spanning tree in $\mathbb{Z}^{2}$ all have the infinite collision property. For power-law combs and spherically symmetric trees, we determine precisely the phase boundary for the infinite collision property.


Un graphe récurrent $G$ a la propriété de collisions infinies si deux marches aléatoires indépendantes dans $G$, issues du même état, se rencontrent infiniment souvent presque sûrement. Nous donnons un critère simple à l’aide de fonctions de Green qui implique cette propriété, et nous l’utilisons pour prouver que la propriété de collisions infinies a lieu dans les cas suivants: un arbre de Galton–Watson critique avec variance finie conditionné à survivre, l’amas de percolation critique conditionné à être infini dans ${\mathbb{Z}}^{d}$ avec $d\geq19$ et l’arbre couvrant uniforme dans ${\mathbb{Z}}^{2}$. Pour le graphe en forme de peigne aléatoire avec queues polynomiales et les arbres à symétrie sphérique, nous déterminons précisément la région critique dans l’espace des phases pour les collisions infinies.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 48, Number 4 (2012), 922-946.

First available in Project Euclid: 16 November 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07]
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 05C81: Random walks on graphs

Random walks Collisions Transition probability Branching processes


Barlow, Martin T.; Peres, Yuval; Sousi, Perla. Collisions of random walks. Ann. Inst. H. Poincaré Probab. Statist. 48 (2012), no. 4, 922--946. doi:10.1214/12-AIHP481.

Export citation


  • [1] M. T. Barlow, T. Coulhon and T. Kumagai. Characterization of sub-Gaussian heat kernel estimates on strongly recurrent graphs. Comm. Pure Appl. Math. LVIII (2005) 1642–1677.
  • [2] M. T. Barlow and T. Kumagai. Random walk on the incipient infinite cluster on trees. Illinois J. Math. 50 (2006) 33–65.
  • [3] M. T. Barlow and R. Masson. Spectral dimension and random walks on the two dimensional uniform spanning tree. Comm. Math. Phys. 305 (2011) 23–57.
  • [4] I. Benjamini, O. Gurel-Gurevich and R. Lyons. Recurrence of random walk traces. Ann. Probab. 35 (2007) 732–738.
  • [5] I. Benjamini and G. Kozma. A resistance bound via an isoperimetric inequality. Combinatorica 25 (2005) 645–650.
  • [6] D. Bertacchi, N. Lanchier and F. Zucca. Contact and voter processes on the infinite percolation cluster as models of host-symbiont interactions. Ann. Appl. Probab. 21 (2011) 1215–1252.
  • [7] D. Blackwell and D. Freedman. The tail $\sigma$-field of a Markov chain and a theorem of Orey. Ann. Math. Statist. 35 (1964) 1291–1295.
  • [8] X. Chen and D. Chen. Two random walks on the open cluster of $\mathbb{Z}^{2}$ meet infinitely often. Preprint, 2009.
  • [9] D. Chen, B. Wei and F. Zhang. A note on the finite collision property of random walks. Statist. Probab. Lett. 78 (2008) 1742–1747.
  • [10] D. Croydon and T. Kumagai. Random walks on Galton–Watson trees with infinite variance offspring distribution conditioned to survive. Electron. J. Probab. 13 (2008) 1419–1441.
  • [11] I. Fujii and T. Kumagai. Heat kernel estimates on the incipient infinite cluster for critical branching processes. In Proceedings of RIMS Workshop on Stochastic Analysis and Applications 85–95. RIMS Kokyuroku Bessatsu B6. Res. Inst. Math. Sci. (RIMS), Kyoto, 2008.
  • [12] G. Grimmett. Percolation, 2nd edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 321. Springer, Berlin, 1999.
  • [13] H. Kesten. Subdiffusive behavior of random walk on a random cluster. Ann. Inst. H. Poincaré Probab. Statist. 22 (1986) 425–487.
  • [14] T. Konstantopoulos. Ballot theorems revisited. Statist. Probab. Letters 24 (1995) 331–338.
  • [15] G. Kozma and A. Nachmias. The Alexander–Orbach conjecture holds in high dimensions. Invent. Math. 178 (2009) 635–654.
  • [16] M. Krishnapur and Y. Peres. Recurrent graphs where two independent random walks collide infinitely often. Electron. Commun. Probab. 9 (2004) 72–81.
  • [17] D. A. Levin, Y. Peres and E. Wilmer. Markov Chains and Mixing Times. Amer. Math. Soc., Providence, RI, 2008.
  • [18] T. Lindvall and L. C. G. Rogers. Coupling of multidimensional diffusions by reflection. Ann. Probab. 14 (1986) 860–872.